Alert archive / California / Wind Advisories in 2024

Wind Advisory 23, NWS Las Vegas, NV

September 11, 2024San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Sep 11, 2024, 12:45 AM PDT for San Bernardino County, California. It took effect at Sep 11, 2024, 3:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2024, 12:45 AM PDT (07:45 UTC)
In effect from
Sep 11, 2024, 3:00 PM PDT
Expired
Sep 12, 2024, 4:00 AM PDT
In force
13 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS75 KVEF 110745
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1245 AM PDT Wed Sep 11 2024

CAZ523-112200-
/O.NEW.KVEF.WI.Y.0023.240911T2200Z-240912T1100Z/
Western Mojave Desert-
Including the cities of Daggett, Fort Irwin, and Barstow
1245 AM PDT Wed Sep 11 2024

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM PDT 
THURSDAY...

* WHAT...West to southwest winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Western Mojave Desert.

* WHEN...From 3 PM this afternoon to 4 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult on Interstates 15 and 
40 and Highway 395, especially for high profile vehicles. Use extra 
caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CM
2 follow-up statements
566 
WWUS75 KVEF 112153
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
253 PM PDT Wed Sep 11 2024

CAZ523-121100-
/O.CON.KVEF.WI.Y.0023.240911T2200Z-240912T1100Z/
Western Mojave Desert-
Including the cities of Daggett, Barstow, and Fort Irwin
253 PM PDT Wed Sep 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT THURSDAY...

* WHAT...West to southwest winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 4 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult on Interstates 15 and 
40 and Highway 395, especially for high profile vehicles. Use extra 
caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

SM
239 
WWUS75 KVEF 121057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
357 AM PDT Thu Sep 12 2024

CAZ523-121200-
/O.EXP.KVEF.WI.Y.0023.000000T0000Z-240912T1100Z/
Western Mojave Desert-
Including the cities of Barstow, Daggett, and Fort Irwin
357 AM PDT Thu Sep 12 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING...

Wind gusts have decreased to less than 30 mph at most sites across 
the western Mojave Desert of San Bernardino County and the Wind 
Advisory will be allowed to expire on schedule at 4 AM PDT.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 10, 9:51 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 10, 9:51 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
951 PM PDT Tue Sep 10 2024

.SYNOPSIS...Dry and breezy to locally windy conditions will continue
across the area for the next few days bringing conditions favorable
for fire spread by Wednesday. Temperatures will also drop several
degrees from today to Thursday. Thunderstorm chances could return
Sunday and Monday, and further cooling is possible next week.
&&

.UPDATE...Breezy southwest winds continue across the region, which
is ushering smoke into the area from 3 wildfires currently burning
in southern California... Bridge Fire (34,239 acres), Line Fire
(32,905 acres), and Airport Fire (19,028 acres). Air quality in
Barstow-Daggett is very poor. Smoke reached Las Vegas around 9pm PDT
with residents reporting ash falling from the sky. The HRRR Smoke
indicates that smoke concentration will initially worsen in Las
Vegas this evening due to the persistent southwesterly winds, which
are expected to continue through the day tomorrow.

On an alternate note, Las Vegas Airport observed a high temperature
of 102 today. This ties the previous record for highest number of
100 degree days in a calendar year with 1947 with a total of 100
days. The latest NBM has a 25% chance of reaching 100 degrees in Las
Vegas again tomorrow. If this occurs, this would break the previous
record, as 2024 would have 101 100-degree days.

No changes made to the forecast this evening as it looks to be in
good shape.
&&

.PREVIOUS DISCUSSION...300 PM PDT Tue Sep 10 2024/

.SHORT TERM...Tonight through Thursday

Dry air has worked its was across the area keeping any thunderstorm
activity off to the east. Breezy southwest winds will prevail today
through the evening hours. These southwest winds have brought smoke
from southern California fires to much of the CWA, mostly aloft but
air quality has been reduced across San Bernardino, Southern Inyo
and southern Nye counties as well as the Las Vegas Valley. A fast
moving trough of low pressure moving in from the Pacific Northwest
will strengthen the pressure gradient across the area, increasing
wind from the southwest on Wednesday, bringing enhanced fire weather
concerns for southern Nevada and far northwest Arizona. a Red Flag
Warning is in place for Wednesday in these areas. A cold front will
move through overnight Wednesday night, shifting wind to the north
and bringing cooler temperatures. As of today, Las Vegas has reached
100 degrees 100 times in 2024, tying the record set in 1947. If Las
Vegas reaches 100 Wednesday, that record will be broken. However, we
have only a 25% chance of setting that record Wednesday. Beyond
Wednesday, it appears unlikely we will reach 100 in the foreseeable
future.

.LONG TERM...Friday through Monday

Thursday's storm system moves off into the high plains by Friday,
leaving broad troughing in place, keeping temperatures slightly
below climatological normal heading into the weekend. A stronger,
deeper trough and associated storm system will approach the area by
the end of the weekend, bringing an increase in moisture and
southerly breezes. A chance of precipitation returns for early next
week, although there remains quite a bit of uncertainty in timing
strength of the storm system. What is certain, however, is that the
active pattern will keep cooler temperatures in place.
&&

.AVIATION...For Harry Reid...Winds will tend to favor a
southwesterly direction through tomorrow. Breezy southwesterly wind
gusts will continue through the afternoon, decreasing slightly
overnight with gusts in the teens before picking right back up
around mid-to-late morning on Wednesday. Smoke from wildfires in
southern California will drift over the area, which will decrease
slant-wise visibility but is not expected to cause significant
reductions in surface visibility. FEW to BKN mid and high clouds
will filter through the area, but cloud bases will remain at or
above 12 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...15 to 25 knot southwesterly gusts will continue into
tomorrow for the remaining Las Vegas valley TAF sites. The Colorado
River Valley TAF sites will see southerly to southwesterly wind
gusts around 15 to 25 knots continue into the evening/overnight
hours before briefly dropping off. KDAG will favor a westerly
direction with 20 to 30 knot wind gusts through Wednesday. KBIH will
see light southerly winds pick up and swing to the west-southwest
later this afternoon before shifting north in a typical diurnal
fashion. Smoke from fires in southern California will filter through
southern Nevada into Arizona over the next few days, decreasing
slant-wise visibility.
&&

.FIRE WEATHER...Dry air and breezy to windy conditions will
continue through this evening and return tomorrow during the late
morning hours. Conditions favorable for fire spread will increase by
Wednesday. Temperatures will also drop several degrees from today to
Thursday, but critical RH will remain in place. A cold front will
move in overnight Wednesday/Thursday, turning winds to the north
across northern portions of the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Soulat
DISCUSSION...Berc
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.